Hail, Harris
- When
- April 16, 11:10 AM CST
- Where
- Harris County, 1.38 mi S of Spring Branch
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.780, -95.520
Dime sized hail was reported around the Spring Branch area.
A passing southwestern shortwave disturbance into a very moist and unstable southeastern Texas environment initialized numerous severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A passing southwestern shortwave disturbance into a very moist and unstable southeastern Texas environment initialized numerous severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 16, 11:04 AM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1204 PM CDT THU APR 16 2015 .DISCUSSION... SEE 18Z AVIATION DISCUSSION. && .AVIATION... FIRST BATCH OF SHRA/TSRA WILL PROBABLY CLEAR THE HOUSTON TERMINALS BY 18Z BUT ADDITIONAL DEVELOPMENT TO THE SOUTHWEST WILL LIKELY MOVE INTO THE REGION LATER THIS AFTERNOON. SHORTER TERM GUIDANCE SUPPORTS REDEVELOPMENT THIS AFTERNOON BEFORE THE ACTIVITY FOCUSES NORTH TOWARD KUTS/KCLL DURING THE EARLY EVENING ALONG AND AHEAD OF A RETREATING WARM FRONT. LEANED TOWARD A HRRR/RAP BLEND FOR PRECIP AND GFS FOR CIGS. SE WINDS WILL DEVELOP AREAWIDE THIS AFTN WITH MODEST SE WINDS THROUGH FRIDAY. WINDS STRONGER IN AND NEAR ALL STORMS. ADDITIONAL STRONG TSRA DEVELOPMENT IS EXPECTED FRI MORNING INTO FRI AFTN. 43 && .PREV DISCUSSION... /ISSUED 1013 AM CDT THU APR 16 2015/ UPDATE... A SURFACE WARM FRONT NOW ANALYZED JUST INLAND...DRAPED NEAR PARALLEL TO THE COAST FROM A PORT ARTHUR...ANGLETON THROUGH VICTORIA LINE. LOCAL AREA 12Z SOUNDINGS SHOWING MILD CAPPING (CRP) TO DECENT LAPSE RATES (LCH) AND HIGH MOISTURE OF AROUND 1.70 TO 1.75 INCH PWS (JUST UNDER 2 STD DEVS FOR THIS TIME OF YEAR). A COUPLE OF THUNDERSTORMS HAVE ALREADY FLARED UP OVER NE'ERN HARRIS COUNTY AND JUST OFFSHORE OF GALVESTON WITHIN THE LAST HOUR SO WHAT LITTLE EARLY DAY CAPPING WE HAD WILL BE A MUTE POINT VERY SOON. A SHORTWAVE DISTURBANCE MOVING OUT OF MEXICO BETWEEN THE BIG BEND AND LAREDO IS FIRING UP SCATTERED CONVECTION OVER SAN ANTONIO'S WESTERN CWA. THIS TRIGGER SHOULD BE ENOUGH TO COMMENCE WESTERN AND NORTHERN FORECAST AREA MORE AREAWIDE RAIN AND THUNDERSTORMS LATTER TODAY. THE LOCATION OF THE HEAVIEST RAINFALL MAY FOCUS ALONG THE AFOREMENTIONED WARM FRONTAL BOUNDARY OR SUBSEQUENT (DOWNSTREAM) PRIOR CONVECTION OUTFLOW BOUNDARIES. OTHER ARGUMENTS TO AN ACTIVE COUPLE OF DAYS WILL A MOISTENING COLUMN AND FAVORABLE UPPER LEVEL DIVERGENCE. 85H TDD VALUES OF LESS THAN 3 DEGREES ARE ADVECTING UP WITHIN THE MID-LEVEL SOUTHERN STEERING FLOW AS THE NORTHERN-CREEPING SOUTHERN JET BRANCH PLACES A MORE FAVORABLE LEFT FRONT QUADRANT OVER EASTERN TEXAS. ALL OF THESE DETAILS ASIDE...SIMPLY THE ONGOING SYNOPTIC SET-UP SHOULD SUFFICE FOR A FEW ACTIVE DAYS. THAT BEING THE SLOW-MOVING FOUR CORNERS UPPER LOW PLACING TEXAS WITHIN A STOUT SOUTHWESTERLY AND DIFFULENT FLOW PATTERN WELL INTO THE WEEKEND. 31 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 65 76 65 79 64 / 70 70 60 40 40 HOUSTON (IAH) 68 76 66 80 65 / 50 70 60 40 40 GALVESTON (GLS) 71 74 69 76 69 / 40 60 60 40 40 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...31 AVIATION/MARINE...43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 659 AM CDT THU APR 16 2015 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-171200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 659 AM CDT THU APR 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST TEXAS TODAY. AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE INTO THE AREA FROM THE WEST...THE APPROACH AND PASSAGE OF THE WARM FRONT FROM THE GULF WILL HELP TO FOCUS THUNDERSTORM DEVELOPMENT BY THIS AFTERNOON. THE UNSTABLE AND VERY MOIST AIRMASS OVER SOUTHEAST TEXAS COULD SUPPORT THE FORMATION OF STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN THREATS. IN ADDITION TO THE THREAT OF SEVERE WEATHER...THERE ARE CONCERNS WITH THE POSSIBILITY OF FLASH FLOODING TODAY AND TONIGHT. THE VERY WET GROUNDS FROM RAINS THIS PAST WEEK MAY NOT BE ABLE TO HANDLE THE HEAVY RAINS THAT DEVELOP TODAY. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF TO ONE INCH WITH ISOLATED TOTALS OF 3 TO 4 INCHES POSSIBLE TODAY. A FLASH FLOOD WATCH MAY BE NEEDED LATE TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST TEXAS WILL CONTINUE INTO FRIDAY. THE LINGERING WARM FRONT COMBINED WITH THE STILL VERY MOIST AND VERY UNSTABLE AIRMASS...ALONG WITH EVEN MORE FAVORABLE JET DYNAMICS ALOFT WILL SUPPORT THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ONCE AGAIN. SUPERCELLS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. THE THREAT OF FLASH FLOODING AND FLOODING WILL ALSO CONTINUE INTO FRIDAY. THE STRONG TO SEVERE STORMS THAT ARE EXPECTED TO FORM WILL BE SLOW MOVING AND LIKELY TO PRODUCE HEAVY RAIN. RAINFALL TOTALS FOR FRIDAY SHOULD AVERAGE AROUND ONE INCH WITH ISOLATED TOTALS FROM 3 TO 6 INCHES. A FLOOD WATCH WILL LIKELY BE NECESSARY IF IT HAS NOT ALREADY BEEN ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND FRIDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1143 AM CDT THU APR 16 2015
TXZ199-200-213-214-227-237-238-161730-
BRAZORIA TX-HARRIS TX-GALVESTON TX-HARRIS TX-LIBERTY TX-CHAMBERS TX-
MONTGOMERY TX-FORT BEND TX-
1143 AM CDT THU APR 16 2015
...SPECIAL WEATHER STATEMENT...
AT 1141 AM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS OVER EAST
CENTRAL FORT BEND COUNTY AND SOUTHEASTERN HARRIS COUNTY...MOVING
NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
STORMS ARE ALSO DISPLAYING WEAK ROTATION. THUS...THERE IS THE
POSSIBLY OF FUNNEL CLOUDS WITHIN THESE CLUSTERED STORMS.
LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...SUGAR LAND...BAYTOWN...MISSOURI CITY...
NORTHWESTERN FRIENDSWOOD...LA PORTE...DEER PARK...STAFFORD...SOUTH
HOUSTON...BELLAIRE...HUMBLE...WEST UNIVERSITY PLACE...GALENA PARK...
TOMBALL...JACINTO CITY...JERSEY VILLAGE...MANVEL...HUNTERS CREEK
VILLAGE AND BUNKER HILL VILLAGE.
LAT...LON 2981 9466 2976 9481 2967 9493 2968 9494
2971 9501 2972 9500 2975 9505 2970 9505
2973 9503 2970 9503 2968 9498 2963 9501
2942 9540 2960 9573 3026 9569
TIME...MOT...LOC 1641Z 215DEG 30KT 2961 9560The Houston radar (KHGX), 55 km away, was scanning. The volume nearest the first event began at 17:07 UTC.
18 hail, 11 thunderstorm wind, 3 flash flood, 1 funnel cloud. Local standard time, as filed.
Dime sized hail was reported around the Spring Branch area.
Numerous reports of quarter sized hail along Interstate 10 between Beltway 8 and Bunker Hill Village.
Dime to quarter sized hail reported near the intersection of Beltway 8 and Clay Road.
Dime to quarter sized hail reported in Jersey Village.
Dime sized hail reported in downtown Columbus.
Quarter sized hail reported along Interstate 10 to the west of Columbus.
Tree limbs were downed along Interstate 10 to the west of Columbus.
Large trees were knocked down and tree limbs were snapped near Shupak Road.
Dime sized hail was reported outside of Huntsville.
Ping pong sized hail was reported just northeast of Bryan.
A new electrical pole was snapped off twenty feet above the ground at the intersection of Highway 35 and FM 172.
Quarter sized hail was reported over the Alabama-Coushatta Reservation.
Three large oak trees were uprooted and landed on homes. One tree cut a home in half. Other tree limbs were broken and wind damage was observed along a one half mile stretch of a neighborhood.
Trees were reported down along FM 1696 near Crabbs Prairie.
Quarter sized hail reported in Crabbs Prairie.
The wind gust was measured in La Ward.
Half dollar sized hail was reported just north of Huntsville.
Large tree limbs were downed and in front of Blessing Hotel and Coffee Shop.
Heavy rain at Sam Houston State University collapsed a recreational building wall and allowed water to flow into the lower levels of the structure. Numerous parking lots were flooded.
Thunderstorm winds knocked down numerous trees along Southwood Drive east and northeast of the Steely Lumber Company. There was also some resident roof and vehicle damage.
The funnel cloud was sighted just north of Palacios.
Tree limbs were reported down and there was some roof damage near the intersection of 6th Street and Avenue F.
Quarter sized hail damaged an agricultural field near the intersection of CR 407 and CR 414.
Golf ball sized hail was reported just west of Altair.
Trees were downed and there was damage to a barn on the east end of CR 272 near the San Bernard River.
Flooding was reported between Liberty and Anahuac on FM 563, and also between Liberty and Daisetta along FM 160 East.
Golf ball sized hail was reported in Richmond.
Dime sized hail reported in Pearland.
Wind gust was estimated in Rosenberg.
Quarter sized hail reported in Rosenberg.
Nickel sized hail was reported in Rosenberg.
Golf ball sized hail reported near the intersection of US Highway 59 and FM 762.
Roads were flooded in Pasadena.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561260, 561261, 561262, 561263, 561265, 561266, 561267, 561277, 561279, 561287, 561285, 561291, 561298, 561305, 561309, 561316, 561319, 561351, 561341, 573762, 561358, 561386, 561387, 561388, 561389, 561403, 561393, 561394, 561395, 561396, 561397, 561398, 561401.